Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 97, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 16, 2019, 12:30 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2019, 12:30 PM CDT (17:30 UTC)
- Expired
- Aug 16, 2019, 6:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -438 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 442 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted.
564 WGUS53 KSGF 161730 FFWSGF KSC011-037-162330- /O.NEW.KSGF.FF.W.0097.190816T1730Z-190816T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Springfield MO 1230 PM CDT Fri Aug 16 2019 The National Weather Service in Springfield has issued a * Flash Flood Warning for... Bourbon County in southeastern Kansas... Northern Crawford County in southeastern Kansas... * Until 630 PM CDT Friday. * At 1228 PM CDT, Doppler radar indicated thunderstorms producing heavy rain moving toward the warned area. Up to three inches of rain have already fallen and the ground is saturated. The additional rain moving into the warned area will likely lead to flash flooding. * Creeks, streams, and low water crossings will be especially susceptible to the dangers of flash flooding. Locations in the warning include... Fort Scott... Marmaton... Bronson... Arcadia... Uniontown... Fulton... Redfield... Hepler... Mapleton... Harding... Pawnee Station... Hiattville... Petersburg... Hammond... Devon... Porterville... Xenia... This warning includes but is not limited to the following low water crossings... Highway 31 at Little Osage River 5 miles west of Fulton. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3804 9508 3803 9461 3759 9463 3766 9509 $$ Terry
1 follow-up statement
066
WGUS73 KSGF 161920
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
220 PM CDT Fri Aug 16 2019
KSC011-037-162330-
/O.CON.KSGF.FF.W.0097.000000T0000Z-190816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Crawford KS-
220 PM CDT Fri Aug 16 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
BOURBON AND NORTHEASTERN CRAWFORD COUNTIES...
At 215 PM CDT, Doppler radar indicated that thunderstorms that moved
across the warned area produced an additional one to two inches of
rain over areas that received similar amounts early today. The
highest accumulations occurred near Devon, Hammond and southwest of
Fort Scott.
Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
This warning includes but is not limited to the following low water
crossing... Highway 31 at Little Osage River 5 miles west of Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3804 9508 3803 9461 3759 9464 3760 9468
3785 9508
$$
TerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:00 AM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Aug 16, 6:00 AM CDT, 6 hours 30 minutes before
Area Forecast Discussion National Weather Service Springfield MO 600 AM CDT Fri Aug 16 2019 ...12Z AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 249 AM CDT Fri Aug 16 2019 A MCS was moving through the area early this morning with trailing thunderstorms all the way back into northeast Kansas. These storms had moved down an instability gradient, with MU capes ranging from 2000-3000j/kg from eastern Kansas into southwest Missouri. A 40kt 850mb low level jet was interacting with this environment, allowing for the continuation of showers and storms. The overall severe threat was beginning to diminish, especially from earlier in the night however expect the Severe Thunderstorm Watch to continue until 7am given the continued movement of storms into the area. PW values were approaching 2 inches with some locations receiving heavy rainfall rates/amounts where storms are training. The low level jet will begin to veer and weaken by mid morning with a gradual decrease in precipitation across the area. Precip may linger a little longer in the eastern Ozarks. 850mb temps then increase during the day with skies becoming partly cloudy and low level moisture increasing. It does appear that there will be some weak mid level ridging/height rises during the day therefore expect mainly dry conditions for the remainder of the day with high temperatures again around 90. With the increase in low level moisture, heat index values will be higher today versus yesterday with readings around 100 in the western part of the area. Forecast becomes complex and uncertain again tonight as another shortwave slides north of the area and a low level jet (possibly near 50kts) develops again to our west and noses into northwest Missouri. A very moist and unstable airmass will reside across the area tonight with models developing another batch of storms to our north, working south and east, similar to early this morning. Evening CAMS differ in the placement of these storms as they will likely develop along a residual boundary or instability gradient, which models tend to struggle with the placement of. Forecast soundings for the northern part of our area for the 03-06Z timeframe would suggest an environment conducive of supercells given 0-6km bulk shear around 35kts and ML capes in excess of 3000j/kg. Therefore wherever the storms form, they will likely be severe with large hail (potentially larger than 2.00inches) and damaging winds in excess of 70mph being the main threats. Low level wind profiles would support an isolated tornado threat as well. Some of the high res models such as 00z namnest, congeals these storms into an MCS and races in south into the heart of the CWA overnight, where as other models keep storms more cellular and push them north of the area. Therefore will really need to hone in on the initial development of storms tonight however at this time best chances will be from US Highway 54 and north. A flash flood threat also will be possible overnight, if storms can move over the same areas. .LONG TERM...(Saturday through Thursday) Issued at 249 AM CDT Fri Aug 16 2019 Precip will likely be ongoing on Saturday across the northern CWA however the rest of Saturday looks mainly dry with high temps in the lower 90s. A shortwave approaches from the west of Sunday and will likely kick off another round of showers and storms however models are struggling on placement. Mid level ridge begins to build in from Sunday through next week with mainly dry conditions however low level moisture will be trapped underneath the ridge and heat index values will likely reach 100-105 again possibly as early as Sunday however much more likely Monday and Tuesday. Heat Advisories will likely be needed for that timeframe. Scattered rain chances may return by late week as the ridge becomes suppressed. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 540 AM CDT Fri Aug 16 2019 Showers and thunderstorms will continue to move through the area this morning with the highest chances at SGF. Will keep vicinity wording in at JLN and BBG. Brief MVFR conditions are possible in the stronger storms. VFR conditions are then expected for the remainder of the day with increasing southwest winds, especially at JLN. Low level wind shear is likely at the taf sites overnight into early Saturday morning. There is the potential for more showers and storms overnight however confidence is too low to include in the TAFS at this time. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Burchfield
Hazardous weather outlook, Aug 16, 10:38 AM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1038 AM CDT Fri Aug 16 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171545- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1038 AM CDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. Elevated excessive heat risk. DISCUSSION... Showers and thunderstorms will continue through early afternoon across the area before gradually dissipating and shifting to the southeast of the Missouri Border. Storms through early afternoon are expected to remain below severe limits with frequent cloud to ground lightning and locally heavy rainfall being the primary threats. Additional showers and thunderstorms are forecast to develop this evening across eastern Kansas and west central Missouri. These storms will then move east southeast overnight and may affect locations north of Interstate 44. Damaging winds to 70 mph, large hail to the size of golf balls and an isolated tornado will be possible, especially north of Highway 54. Frequent cloud to ground lightning and isolated flash flooding will also be possible. There is still some uncertainty as to how far south the storms will make it overnight with some locations possibly remaining dry. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms may be ongoing across parts of the area Saturday morning. Additional showers and storms will then be possible late saturday night and Sunday with a few severe storms possible. Heat index values will reach the 100 to 107 degree range from Sunday through Tuesday across the area. Scattered thunderstorm chances will return by the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for locations along and north of a line from Pittsburg Kansas to Salem Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:11 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 49 min |
| Aug 16, 12:37 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 38 min |
| Aug 16, 1:07 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 53 min |
| Aug 16, 1:28 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 62 min |
| Aug 16, 1:51 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 38 min |
| Aug 16, 3:17 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Aug 16, 3:30 AM CDT | Special Weather Statement | SGF | Bourbon | 45 min |
| Aug 16, 4:27 AM CDT | River Flood Warning | SGF | Bourbon | 49 hr |
| Aug 16, 9:13 AM CDT | Areal Flood Warning | SGF | Bourbon | 6 hr |
| Aug 16, 12:46 PM CDT | Special Weather Statement | SGF | Bourbon | 44 min |
| Aug 16, 3:12 PM CDT | Areal Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.